Alert archive / South Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Jul 29, 2018, 3:00 PM EDT for Richland County, South Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2018, 3:00 PM EDT (19:00 UTC)
- Expired
- Jul 29, 2018, 3:55 PM EDT
- In force
- 55 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
County Richland County, SC
The radar
The Columbia radar (KCAE), 13 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1056 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
696
WGUS52 KCAE 291900
FFWCAE
SCC079-292100-
/O.NEW.KCAE.FF.W.0006.180729T1900Z-180729T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
300 PM EDT SUN JUL 29 2018
The National Weather Service in Columbia has issued a
* Flash Flood Warning for...
Central Richland County in central South Carolina...
* Until 500 PM EDT.
* At 259 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Columbia, Forest Acres, Dentsville, Woodfields, St. Andrews,
Arcadia Lakes, Five Points and Woodfield.
An NWS employee reported several inches of water flowing over Broad
River Road near the Forestry Commission, bu roads are passable so
far.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flash flooding will occur in the Five Points area extending
downstream along Rocky Branch Creek. This includes Maxcy Gregg Park,
areas of the USC campus along the creek, the intersection at Pickens
and Blossom, the intersection at Whaley and Main and areas of the
Olympia neighborhood along the creek.
&&
LAT...LON 3398 8089 3395 8103 3398 8105 3400 8105
3401 8106 3413 8114 3418 8095
$$
fwa1 follow-up statement
318
WGUS72 KCAE 291955
FFSCAE
Flash Flood Statement
National Weather Service Columbia SC
355 PM EDT SUN JUL 29 2018
SCC079-292003-
/O.CAN.KCAE.FF.W.0006.000000T0000Z-180729T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Richland SC-
355 PM EDT SUN JUL 29 2018
...THE FLASH FLOOD WARNING FOR CENTRAL RICHLAND COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please use caution on roadways that may still have ponding
of water on them.
LAT...LON 3398 8089 3395 8103 3398 8105 3400 8105
3401 8106 3413 8114 3418 8095
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:57 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 29, 1:57 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Columbia SC 157 PM EDT Sun Jul 29 2018 .SYNOPSIS... High pressure in the Atlantic will direct a moist southerly flow into the region. Moisture will become deeper Monday as an upper-level trough digs into the Lower Mississippi River Valley. The trough will remain west of the area through the week with Atlantic and Gulf moisture supporting numerous showers and thunderstorms in the forecast area. && .NEAR TERM /THROUGH TONIGHT/... An upper trough will continue to dig from the central Plains toward the Mississippi Valley region through tonight. Water vapor imagery this afternoon shows a shortwave trough approaching the forecast area from the west. At the surface, a weak boundary remains in place across the area. Moisture is expected to deepen this afternoon with precipitable water values around 1.8 to 2.1 inches. Regional radar as of 1730Z showing scattered showers and thunderstorms have already developed across the area with higher coverage to our south and along the South Carolina coast currently. Convergence into the trough coupled with deep moisture will continue to support scattered to numerous showers and thunderstorms through this evening. The greater chance is in the east section closest to deepest moisture. The overall severe threat appears low given weak shear and moderate instability with surface- based LI values around -5 to -6 and CAPE around 3000 to 4000 J/kg. There may be just enough instability combined with heavy precipitation loading for a few thunderstorms with near severe wind gusts this afternoon. However, the primary concern appears to be very heavy rain with some of the thunderstorms because of the high precipitable water and possible training. Localized flooding is possible. The area remains outlooked in the WPC slight risk category for excessive rainfall. Thunderstorm coverage will decrease some tonight with nocturnal cooling, but still expect scattered showers and thunderstorms to continue overnight given deep moisture and surface troughing. High low- level moisture combined with cooling may lead to areas of low cloudiness and fog early Monday morning. Overnight lows are forecast in the lower 70s. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Upper level trough will dig southward through the MS River Valley as easterly low level flow increases across the forecast area. The remains of the surface boundary will be over the area Monday morning becoming very diffuse through the day...however with the increasing moisture will continue as a focusing mechanism for convection. By Monday afternoon pwat values will again be around 2 inches with moderate instability. Model soundings indicate a weak mid level cap Monday afternoon however with the surface boundary and instability expect this to be easily overcome. Concern will also begin focusing on the potential for locally heavy rainfall as steering flow will be weak resulting in slow storm movement. Monday night through Tuesday night the upper level trough will continue digging toward the western Gulf Coast with the surface and upper level ridge over the western Atlantic. This synoptic situation will continue focusing moisture over the Southeastern US with increasing potential for locally heavy rainfall and hydrologic issues. WPC QPF forecasts indicate 2 to 3 inches of rainfall during this period with highest amounts over the eastern Midlands. Agree with this forecast along with locally higher amounts possible. Temperatures through the short term will be tempered by the rain clouds with daytime highs in the mid to upper 80s and overnight lows in the low to mid 70s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Increasing confidence in a wet pattern through the week as models are in very good agreement. Upper level trough will remain west of the area through the week with easterly low level flow pushing high levels of moisture into the region. This will keep showers and thunderstorms likely through much of the long term with the focus on heavy rainfall. WPC QPF forecasts indicate 1 to 2 inches of rain each day which seems reasonable as pwat values remain around 2 inches with steering flow remaining light. Will continue to monitor the heavy rainfall threat through the week as QPF amounts could be in the 4 plus inch category with locally higher amounts leading to hydrologic issues. With the clouds and rain through the long term temperatures will be slightly below normal. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Restrictions expected in scattered to numerous showers and thunderstorms and in late night/morning stratus and fog. Regional radar this afternoon shows scattered showers and thunderstorms have already developed across the area. Have added VCTS at all of the terminals given current radar trends and continued with TEMPO groups through this evening to account for restrictions associated with storms that pass directly over the terminals. Convergence associated with a surface boundary draped across the region combined with deep moisture in place will continue to result in scattered to numerous showers and thunderstorms through this evening and continuing into Monday. Heavy rain will be possible at times. There will also be potential for stratus and fog development late tonight and early Monday given abundant low level moisture and nocturnal cooling. Have leaned toward more stratus than fog given persistence forecast, output from the HRRR and a weak low level jet. Stratus may be slow to improve on Monday morning. EXTENDED AVIATION OUTLOOK...There will be numerous showers and thunderstorms especially during the afternoons and evenings. Widespread stratus and fog may occur during the late nights and early mornings. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 29, 5:46 AM EDT, 9 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 546 AM EDT Sun Jul 29 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-301000- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 546 AM EDT Sun Jul 29 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Thunderstorms may contain very heavy rain. Localized flooding is possible. A few thunderstorms this afternoon and evening could possibly contain damaging wind. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered to numerous thunderstorms may produce very heavy rain causing localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 29, 1:13 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Columbia SC
113 PM EDT SUN JUL 29 2018
GAZ064-065-291800-
Richmond GA-Columbia GA-
113 PM EDT SUN JUL 29 2018
...Strong Thunderstorms Will Impact Portions of central Richmond and
southeastern Columbia Counties Until 200 PM EDT....
At 113 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fort Gordon, moving northeast at 5 mph.
HAZARD...gusty winds 40 to 50 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Grovetown, Evans, Augusta, Martinez, Fort Gordon and Blythe.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
This includes the following highways...
Interstate 20 in Georgia between mile markers 187 and 201.
Interstate 520 in Georgia between mile markers 1 and 13.
LAT...LON 3360 8211 3358 8209 3356 8205 3353 8201
3350 8199 3349 8199 3348 8197 3341 8192
3341 8195 3338 8193 3331 8219 3347 8229
TIME...MOT...LOC 1713Z 242DEG 6KT 3343 8217
fwaSpecial weather statement, Jul 29, 1:47 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
147 PM EDT SUN JUL 29 2018
SCZ027-291830-
Lexington SC-
147 PM EDT SUN JUL 29 2018
...Strong Thunderstorms Will Impact Portions of central Lexington
County Until 230 PM EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 147 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Red Bank, moving northeast at 10 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and localized
minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crop is possible. Damage to windshields is
unlikely. Localized, minor flooding of low lying and poor
drainage areas is also possible.
Some locations in the path of this storm include...
Lexington, West Columbia, Cayce, Irmo, Springdale, Red Bank, Oak
Grove, South Congaree, Pine Ridge, Gilbert and Seven Oaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
&&
This includes the following highways...
Interstate 20 in South Carolina between mile markers 47 and 63.
Interstate 26 near mile marker 104, and between mile markers 109 and
118.
Interstate 77 near mile marker 0.
LAT...LON 3410 8120 3409 8117 3407 8114 3389 8104
3379 8131 3400 8142 3410 8124
TIME...MOT...LOC 1747Z 246DEG 9KT 3395 8130
fwaThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:05 AM EDT | Areal Flood Advisory | CAE | Lee, Sumter | 115 min |
| Jul 29, 1:47 PM EDT | Special Weather Statement | CAE | Lexington | 43 min |
| Jul 29, 1:53 PM EDT | Areal Flood Advisory | CAE | Lexington | 112 min |
| Jul 29, 2:28 PM EDT | Areal Flood Advisory | CAE | Clarendon, Sumter | 2 hr |
| Jul 29, 2:35 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 115 min |
| Jul 29, 3:18 PM EDT | Areal Flood Advisory | CAE | Edgefield, Fairfield, Newberry, Saluda | 117 min |
| Jul 29, 3:22 PM EDT | Areal Flood Advisory | CAE | Aiken | 113 min |
| Jul 29, 3:39 PM EDT | Special Weather Statement | CAE | Calhoun | 36 min |
| Jul 29, 3:42 PM EDT | Special Weather Statement | CAE | Newberry | 33 min |
| Jul 29, 3:51 PM EDT | Areal Flood Advisory | CAE | Chesterfield, Kershaw, Lee | 114 min |
| Jul 29, 4:23 PM EDT | Areal Flood Advisory | CAE | Calhoun, Clarendon, Orangeburg, Richland, Sumter | 112 min |
| Jul 29, 5:04 PM EDT | Areal Flood Advisory | CAE | Bamberg, Barnwell, Orangeburg | 116 min |
| Jul 29, 6:18 PM EDT | Areal Flood Advisory | CAE | Bamberg, Barnwell, Calhoun, Orangeburg | 117 min |
Nearby
Flash Flood Warnings in South Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.